Table of Contents
Long-Term Effects of Heroin Use
Written by Opiates | Published on September 21, 2018 | Updated on August 28th, 2019,
For family, friends and other loved ones, the long-term effects of heroin are heartbreaking, gruesome, and hopeless. According to statistics provided by the CDC:
- Nearly 948,000 people in the United States (12-years old or older) reported using heroin in 2016.
- 53,930 emergency department visits occurred for unintentional, heroin-related poisonings in America in 2014.
The country is currently in the grips of a major heroin and prescription opioid epidemic. In 2016, it was estimated that 64,000 Americans died of drug overdoses. Of those overdoses, roughly 1/3 were heroin-related. These deaths are being compounded with the presence of opioid painkillers such as fentanyl which are cut by dealers into heroin in order to increase profits.
If you, family member or other loved one is struggling with a long-term heroin, you must understand the common signs and symptoms of heroin addiction. If not addressed by experienced personnel at a reputable treatment facility, the long-term effects of heroin addiction can prove fatal. Do not wait! Call us toll-free today and find professional help today.
The Long-Term Effects of Heroin
There isn’t much debate that addiction is the most obvious long-term effect of heroin use. When people use heroin for the first time, the euphoria and rush that is felt has been described as being “god-like”. After the initial hit, users will take heroin repeatedly in order to feel that same euphoric rush. However, each use of the drug produces less of a high. As a result, users take more of the drug to try and achieve the desired effect.
This increased tolerance of the drug creates a situation where users become dependent on the drug. As described in other articles, heroin as a substance quickly takes over body and brain functioning. As a person becomes more tolerant of heroin, they take it in order to merely function on a daily basis. When this occurs, users become full-blown heroin addicts—and they become a slave to the drug.
In addition to addiction itself, there are other ominous signs and symptoms of long-term heroin abuse.
A tell-tale sign of long-term heroin addiction is the presence of collapsed veins. For many heroin addicts, intravenous injection is the preferred method of administration of the drug. The most common injection point for heroin users is the arms. Repeated injections over a period of time causes veins to swell and eventually blood circulation will cease in and near the injection point.
When users are no longer able to inject in a certain area, they will find other veins to administer heroin. These can include veins found in the thighs, upper arms, buttocks and even the neck. When other areas of the body are being used to inject heroin, it becomes harder for the user to conceal their addiction.
Increased Risk of Communicable Diseases
For those who inject heroin, they may reuse needles or use needles provided by other addicts. This is an extremely dangerous practice since it increases the risk of communicable diseases. One of the most common is HIV/AIDS. While this risk is often connected with the sharing of needles or other related paraphernalia, there are other ways that heroin users can contract the disease. Even if heroin is smoked or snorted, people under the influence of heroin often engage in risky behaviors such as having unprotected sex. This increases the risk of exposure to HIV/AIDS.
In addition to HIV/AIDS, long-term heroin users are at risk for contracted other communicable diseases such as hepatitis B and C. Hepatitis B is a liver infection which is caused by a virus (HBV) and is spread through the use of infected needles as well as sexual contact with an infected person. Symptoms of Hepatitis B include abdominal pain, dark urine, extreme fatigue, nausea and vomiting.
Hepatitis C is a blood borne virus that is primarily transmitted through use of infected needles. Symptoms of this virus include chronic fatigue, joint pain, stomach pain, nausea, vomiting and jaundice. For those with Hepatitis C, symptoms usually appear (if they do) between two weeks to six months after infection. For those who contract acute Hepatitis C, they may show no signs of infection.
Nausea and Vomiting
In our article on the short-term effects of heroin use, nausea and vomiting were considered hallmark symptoms. However, these particular symptoms are also considered long term effects of heroin use. For some users, they can experience prolonged periods of nausea and vomiting which is known as Cyclical Vomiting Syndrome. This condition is characterized by prolonged periods of nausea, vomiting, abdominal pain, and headaches. Cyclical Vomiting Syndrome is most commonly seen in those who are heavy marijuana users, but it also seen in those who are chronic heroin users.
Constipation is another hallmark symptom of heroin use that potentially can have dangerous effects on the body. For those long-term heroin users, untreated constipation can evolve into a condition known as Narcotic Bowel Syndrome. The obvious symptoms associated with this condition include abdominal bloating or distention. Distention of the abdomen occurs when excess air or fluid accumulates causing the abdomen to expand outward, beyond the normal girth of the stomach. With Narcotic Bowel Syndrome, the intensity of the pain and discomfort grows worse as the effects of heroin diminish.
Another one of the dangerous long-term effects of heroin is liver damage. Most commonly, liver damage in heroin users is due to contracting highly communicable and damaging viruses such as Hepatitis C or one of the other contractible diseases. Another cause of liver damage is the additives that dealers “cut” into the drug in order to increase volume and profits. Many of these additives clog the liver, and over time the organ cannot filter out toxins and other impurities. One additive that is especially dangerous is acetaminophen (aspirin). Excessive amount of acetaminophen can cause liver damage, failure and even liver cancer.
Perhaps one of the scariest long-term effects of heroin is hypoxia. This condition occurs when parts of the body don’t receive enough oxygen—and especially the brain. There are two main ways that most people experience hypoxia. The most common way is through a heroin overdose where the user experiences complete respiratory arrest. The second way hypoxia can occur is through chronic use where the user can experience chronic labored or shallow breathing. Other symptoms of hypoxia can include the following:
- Confusion or memory loss
- Changes in behavior
- Vision changes
- Bluish-gray lips or nails
- Dizziness, lightheadedness, or fainting
Long-term heroin use is extremely dangerous. If you or a loved one is struggling with heroin addiction, you must seek help immediately. The sooner you are able to find professional help; you increase the chances of a full recovery. Call us toll-free today and get on the road to long-term sobriety.